Jump to content

Photo

Antibiotics and Blood Glucose Levels

- - - - -

  • Please log in to reply
14 replies to this topic

#1
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
I've been having an extremely hard time keeping my bg under control the last few days. I started an antibiotic for strep throat last Thursday. Can antibiotics raise bg?
You may call me Locutus Posted Image

#2
princesslinda

princesslinda

    Super Moderator

  • Moderators
  • 15,812 posts
  • LocationKnoxville, TN
  • I am a:Type 2
Cy, I think Sweetcheeks is having the same questions. I read where some antibiotics can actually LOWER levels if you are on sulfonylureas (?sp) but haven't came upon anything that says they can raise them. However, if you're on antibiotics, you have some type of infection, which can certainly raise your BS levels until the infection is under control. Hope you're feeling better soon!
Linda

T2, diagnosed 8/31/06.
Meds: Metformin-ER 500 mg twice daily, HCTZ 12.5 mg every other day for BP Enalapril 20 mg 1 daily (ace-inhibitor)
Diet: I eat to my meter, generally eating 75-100 carbs/day with the occasional splurge.


#3
cheryl

cheryl

    Senior Member

  • 500 plus
  • 1,432 posts
What is the anitbiotic called, it could be the infection as well, i have never had a problem on amoxcillin or the z-pack, but i tend to be a tad higher when fighting an infection such as strep like mid 100's I dunno, what do you think?
Don't know who I want as president, but I know I don't want to live like a communist....ENOUGH SAID.....

March a1c 6.4
Pumper 522 with Humalog

#4
valc3

valc3

    Senior Member

  • 500 plus
  • 3,169 posts
I'd say the infection was causing your higher than normal bg. Hope you feel better soon.
Val

Take care of your body. Where else are you going to live?

#5
SueM

SueM

    Senior Member

  • 500 plus
  • 1,405 posts
I think you will find it is the infection causing the bs raise.
Sue
Pumping using bovine insulin. (Pump kindly donated by Solox)

#6
hannahanne

hannahanne

    Junior Member

  • 500 plus
  • PipPipPip
  • 66 posts
Cyborg,
I just mentioned this in princesslinda's post. A few weeks ago, I had an upper respiratory inflection. I didn't see any effect on my blood sugar. I went to the doctor. He gave me a z-pak. You take two pills the first day. Shortly, after taking the first two pills, my blood sugar went over 200 and stayed there for about twenty-four hours. For the four days when I was on one pill; it was a little high. Did the antibiotics cause my high blood sugar? I don't know. But I do know that my blood sugar didn't go up when I got sick; it went up when I took the medicine.

P.S. If you have strep, you really need to treat it aggressively. My late mother got rheumatic fever from untreated strep; you don't want to get that.

#7
sydneya

sydneya

    Senior Member

  • 500 plus
  • 1,105 posts
HOpe you kick the infection, Cyborg. I would think that is causing the highs, especially considering how well you usually have it under control.
" Those who wait for roast duck to fly in mouth must wait a very long time. If you need something, don't wait. Go get it."

"This one makes a net. This one sits and wishes. Can you make a bet, which one catches fishes?"
______________________
Syd--20 years Type II diabetes 18 years insulin dependent.

#8
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
Thanks everyone... The antibiotic is called Cephalexin. I'm going to see what I can find. The doc put me on it for the Strep throat and because I somehow got Impetigo.

At first I though I was having set or absorption problems. I ended up taking a correction bolus this morning from a syringe after 2 from the pump failed to help; and my bg continued to rise even though I hadn't eaten anything.

For the last few days, I have fought high bg pushing large amounts of insulin to keep the bg from going completely out of control. And then later in the day or at night, I end up going low, long after the duration of the last bolus should have had any effect. It's almost like the antibiotic or something else is causing the insulin to have a delayed action. :hmmmm:

I have not eaten since lunch, around 11:30. I've been fighting going low since about 3:30. I just checked in at 69 and decided to delay dinner for an hour since I took another antibiotic pill. I want to see if the pill alone is raising my bg. It's extremely frustrating to not know what is causing this... :motz:
You may call me Locutus Posted Image

#9
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
Well CRUD!!! (not the word I wanted to use)

40 minutes after taking the antibiotic, and without any insulin since 11:30 and I've dropped from 69 to 54.

I have no clue...
You may call me Locutus Posted Image

#10
gettingby

gettingby

    Senior Member

  • 500 plus
  • 10,035 posts
No answers for you Cyborg. I do know that when I have any type of infection, I'm constantly battling highs.
Hope you feel better soon.:)

:P 

~Cin~
Mom always says I'm special. Hmmm........wonder what she means by that?? LOL.
The best and most beautiful things in the world cannot be seen or touched, they must be felt with the heart.
~Helen Keller~


#11
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
I also battle highs during infections, but I just don't understand the lows that follow. It's like some sort of delayed insulin action...
You may call me Locutus Posted Image

#12
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
Ok... After a search of the net, I've found a couple interesting tid bits on Cephalexin:

The cephalexin suspensions contain sucrose. Individuals with diabetes may need to be aware of the sucrose contained in these suspensions.

I'm taking capsules, so I'm not sure if this one applies.

And:

We investigated whether cephalexin transport in Caco-2 cells is regulated by insulin. After the insulin pretreatment, cephalexin uptake, and transport as well as PEPT1 mRNA and protein expression in the cells were measured. Cephalexin uptake was significantly increased by the insulin pretreatment. Insulin significantly increased cephalexin saturable uptake, but had no significant effect on the non-saturable one. PEPT1 protein expression on the apical membrane, but not PEPT1 mRNA expression, was increased by the insulin pretreatment. The enhancement of cephalexin uptake by the insulin pretreatment was inhibited by genistein, a tyrosine kinase inhibitor, and colchicine, an agent that disrupts protein translocation. Apical-to-basolateral transport of cephalexin has increased by the insulin pretreatment at the apical side and long-term insulin pretreatment at the basolateral side. It is considered that insulin mainly binds to its receptor on the apical and basolateral membranes, thereby promoting PEPT1 translocation from the intracellular pool to the apical membrane surface; consequently, PEPT1 protein expression on the apical membrane is increased.

This one I really don't understand very well, but it seems there is a reaction between insulin and the medication.
You may call me Locutus Posted Image

#13
KritterMom

KritterMom

    Senior Member

  • 500 plus
  • 713 posts


I hope you feel much better real soon Cyborg :)


Kimmy
Type 2
MiniMed 722-Purple of course:love:
Started pumping 1/31/07:D

#14
Cyborg

Cyborg

    Senior Member

  • 500 plus
  • 7,866 posts
Thanks :)

I'm almost afraid to take my meds this morning. I woke to an 84, but went up to 150 after riding the stationary bike for a bit. Guess I'd better fill my reservoir now!
You may call me Locutus Posted Image

#15
cheryl

cheryl

    Senior Member

  • 500 plus
  • 1,432 posts

Thanks :)

I'm almost afraid to take my meds this morning. I woke to an 84, but went up to 150 after riding the stationary bike for a bit. Guess I'd better fill my reservoir now!


Hey this is exactly what happens to me, a rise, first you are a1 lucky you have a pump, I am on mdi, I go up on my latus my 2 units when I am sick number one, so maybe a sick basal should be figured by all this for you.....I also have a tendency to drop a bit too, it's kind of like when the infection is getting a run for it's money my body likes it and I get low....it's not fun, and also another person I know was sick and was trying to keep active to keep bg's on track oh god no it made his bg's worse, I'd say rest up the basal's and don't worry too much if you go in the mid 100's a lot of people go really high and that is not bad for an infection, Seriously....I hope you get better

Cheryl
Don't know who I want as president, but I know I don't want to live like a communist....ENOUGH SAID.....

March a1c 6.4
Pumper 522 with Humalog




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users